Nebraska, 2015

Hail in Nebraska, May 27, 2015

May 27, 2015 · NWS LBF · 3 events in 1 county or zone

Severe thunderstorms developed across southwest Nebraska that produce hail to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed across southwest Nebraska that produce hail to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 1:11 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 27, 1:11 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT WED MAY 27 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 309 PM CDT WED MAY 27 2015

ISOLATED TO WIDELY SCATTERED TSRA ONGOING IN THE SW NEB PANHANDLE
NEAR WY BORDER AND ALSO IN NERN CO. THOSE IN THE NEB PANHANDLE ARE
MORE ORGANIZED ALONG AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION IN
SERN WY. ISOLD WEAKER CONVECTION NOTED IN THE NRN PANHANDLE. FURTHER
SOUTH IN NERN CO IS WHERE MORE ROBUST CONVECTION IS AND BASED ON SPC
MESOANALYSIS HAS THE BEST POTENTIAL FOR FURTHER DEVELOPMENT THROUGH
THE AFTERNOON AND EVE. DISCRETE SUPERCELL IN NERN CO IS MOVING
SLOWLY AND APPEARS TO BE LOCATED ALONG WARM FRONT WHICH IS SLOWLY
MOVING NWD. NERN CO STORM IS ASSISTED BY WEAK PV ANOMALY BUT IN THE
AREA OF 3K SFC BASED CAPE VALUES AND ALONG LOW LEVEL LAPSE RATE
GRADIENT. FURTHER DEVELOPMENT IS ALSO INCREASING ALONG BOUNDARY
FURTHER SOUTHWEST INTO CO...AND MORE STORMS DEVELOPING ALONG WARM
FRONT IN KS. SHORT RANGE MODELS AND OTHER CAMS AND INCLUDING CAPS 20
MEMBER ENSEMBLE SUGGEST THESE TWO AREAS WILL CONTINUE TO PROGRESS
EWD AND WILL AFFECT THE WRN CAW THIS EVENING...THOUGH MOST SUGGEST A
WEAKENING TREND WITH THE STORMS THAT MOVE OUT OF THE PANHANDLE...AND
THE MORE ROBUST STORMS IN NERN CO SHOULD MOVE INTO NWRN KS AND BE
REINFORCED BY A DEVELOPING LLJ THIS EVENING...WHICH WOULD MEAN
PROPAGATION VECTORS SHOULD BECOME MORE SERLY ORIENTED. MOISTURE HAS
BEEN POOLING ALONG AND NORTH OF THE WARM FRONT IN KS...AND KLBF HAS
GOTTEN TO 56 CURRENTLY.

ALTHOUGH STRATUS DEVELOPMENT IS POSSIBLE OVERNIGHT...PROJECTED
CLEARING BY LATE MORNING...ESPECIALLY IN SWRN NEB...SHOULD ALLOW FOR
ENOUGH TIME FOR DESTABILIZATION OF THE ATMOSPHERE AHEAD OF A MORE
ROBUST PV ANOMALY WHICH IS PROGGED TO MOVE INTO THE HIGH PLAINS BY
LATER AFTERNOON. AS THIS UPPER FORCING ENHANCES THE LIFT ALONG THE
LOW LEVEL THETA GRADIENT THAT DEVELOPS THROUGH THE DAY OVER WRN KS
AND INTO WRN NEBR...ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY BY
AFTERNOON. GFS MUCH QUICKER WITH ITS PREFRONTAL TROF POSITION BY
AFTERNOON AND THEREFORE DEVELOPS CONVECTIVE COMPLEXES MUCH FURTHER E
INTO CENTRAL AND NERN NEB BY THU AFTERNOON. THE NAM ON THE OTHER
HAND SUGGESTS DEVELOPMENT IN NWRN KS AND MOVING INTO CENTRAL NEBR
DURING THE EVENING. AT ANY RATE THUNDERSTORM COVERAGE SHOULD BE
GREATER FOR THE AREA TMRW...AND INTENSITY OF CONVECTION SHOULD ALSO
BE GREATER WITH THE INCREASING LOW LEVEL MOISTURE AND EVENTUAL CAPE
BY AFTERNOON. HEAVY RAIN IS ALSO POSSIBLE WITH PW VALUES INCREASING
TO OVER AN INCH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT WED MAY 27 2015

FOR THURSDAY NIGHT...PROJECTION OF THE LOW LEVEL WIND AND THETA-E
INDICATES THAT WEAK SPEED CONVERGENCE AND WARM ADVECTION IN THE
0-2KM THETA-E GRADIENT WILL CONTINUE LIFTING MOIST UNSTABLE AIR OVER
SOUTH CENTRAL AND SOUTHWEST NEBRASKA AND...TO A LESSER EXTENT...
NORTH CENTRAL NEBRASKA AND THE SANDHILLS. THE STRONG CONVECTIVE
POTENTIAL AND MORE FAVORABLE 0-6KM BULK SHEAR IS LIKELY TO BE
CONFINED TO THE SOUTHERN TWO TIERS OF NEBRASKA ZONES. HOWEVER...IT
SEEMS THAT...OVER THE LAST WEEK OR SO ANYWAY...THE LOCAL AREA HAS
HAD MARGINALLY LARGE HAIL WITH BULK SHEAR SEEMINGLY NOT FAVORABLE.
AT TIMES...STRONG CONVECTIVE POTENTIAL WITH 15-25KT BULK SHEAR HAS
BEEN SUFFICIENT FOR PRODUCING 1 INCH HAIL. THE PROJECTED SCENARIO
THURSDAY EVENING SHOWS A NARROW FINGER OF SURFACE-BASED CONVECTIVE
POTENTIAL OF 2500-3500J/KG EXTENDING OVER THE NEBRASKA SANDHILLS AND
2000-3000J/KG 800MB BASED POTENTIAL WITH 15-25KT BULK SHEAR IN THE
0-6KM LAYER...BUT THE HODOGRAPH AND STORM RELATIVE HELICITY DOES NOT
APPEAR TO BE FAVORABLE FOR ROTATING UPDRAFTS. THEREFORE...THOUGH
THERE ARE MARGINALLY FAVORABLE CONDITIONS FOR SEVERE WEATHER...WE
WILL NOT INCLUDE THE WORDING FOR SEVERE AT THIS TIME.

A SURFACE BOUNDARY AND UPPER TROUGH COME ACROSS NEBRASKA FRIDAY WITH
875MB BASED LIFTED INDICES OF 0C TO -2C AHEAD OF IT. THIS WILL BRING
THE LIKELIHOOD OF SIGNIFICANT RAINFALL THROUGH FRIDAY EVENING AND
THE POSSIBILITY OF THUNDERSTORMS.

AFTER FRIDAY NIGHT...AN UPPER RIDGE BUILDS IN THE WEST AND THE
SURFACE BOUNDARY IS PUSHED AGAINST THE ROCKIES. THIS WILL BRING A
REPRIEVE IN THE RAINFALL FOR MOST OF THE WEEKEND.

AS THE HIGH MOVES OFF TOWARD THE GREAT LAKES AND MISSISSIPPI VALLEY
SUNDAY...RETURN FLOW WILL BEGIN BRINGING MOISTURE ONTO THE HIGH
PLAINS FROM THE SOUTHWEST. INSTABILITY...PRECIPITABLE WATER AND LOW
LEVEL THETA-E THEN INCREASE AGAIN AS GULF MOISTURE TRACES A SOMEWHAT
CIRCUITOUS TRAJECTORY FROM TEXAS ONTO THE HIGH PLAINS WITH A MORE
DIRECT TRAJECTORY DEVELOPING BY MONDAY AFTERNOON. THEN...AS THE
SURFACE BOUNDARY BECOMES BETTER DEVELOPED WITH A SHARP THETA-E
GRADIENT...A MENTION OF PRECIPITATION IS AGAIN APPROPRIATE POSSIBLY
AS EARLY AS MONDAY OR TUESDAY WITH BETTER CHANCES TUESDAY NIGHT OR
WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1247 PM CDT WED MAY 27 2015

MAIN FCST CHALLENGE WILL BE EXTENT OF TSRA FOR THE KLBF AND KVTN
TAFS LATE THIS AFTERNOON AND EVENING...THEN STRATUS OVERNIGHT.

WEAK CONVECTION ONGOING OVER SOUTHWEST NEBRASKA AND PORTIONS OF
NORTH CENTRAL...BUT LITTLE IN THE WAY OF PRECIP REACHING THE
GROUND. SHORT TERM AND CONVECTION ALLOWING MODELS CONTINUE TO SHOW
AN INCREASE IN COVERAGE OF TSRA THROUGH THE AFTERNOON...THOUGH
SURFACE BASED FORCING MECHANISMS ARE NOT WELL DEFINED CURRENTLY.
THEREFORE CONFIDENCE IN ACTUAL TSRA CHANCES FOR TAF SITES IS BELOW
AVERAGE BUT SLIGHTLY BETTER FOR THE KLBF TAF DURING THE 22Z TO 02Z
TIME FRAME. OPTED TO MENTION AS VCNTY TSRA FOR KVTN.

AFTER CONVECTION DECREASES OVERNIGHT NAM SUGGESTS GOOD POTENTIAL
FOR STRATUS THOUGH CIG/VSBY MORE PESSIMISTIC IN MET THAN MAV
GUIDANCE. SINCE THERE WAS NO MENTION BEFORE HAVE TRENDED CIGS TWD
IFR THOUGH SOME POTENTIAL FOR THIS TO BE TRENDED FURTHER DOWNWARD
IN LATER FCSTS.

&&

.HYDROLOGY...
ISSUED AT 309 PM CDT WED MAY 27 2015

NORTH PLATTE RIVER SLOWLY COMING UP AT LISCO AND LEWELLEN WITH
UPSTREAM RELEASES AND RAINFALL OF THE LAST FEW DAYS. FCST CREST
HEIGHT FOR LISCO IS HALF A FOOT LOWER WITH THIS MORNINGS FCST BASED
ON LESSER AMOUNTS OF WATER DUE TO RELEASES UPSTREAM...BUT
UNCERTAINTIES EXIST. PLEASE SEE FLOOD STATEMENTS PERTAINING TO THE
NORTH PLATTE RIVER AT LISCO AND LEWELLEN FOR FURTHER DETAILS.

THE SOUTH PLATTE RIVER CONTINUES ITS RISE FROM ROSCOE TO NORTH
PLATTE AND WILL CONTINUE TO DO SO THROUGH FRIDAY. THESE RISES DUE TO
RAINFALL OVER THE BASIN IN NORTHEAST COLORADO RECENTLY...PAIRED WITH
THE CONTINUED SNOW MELT IN THE ROCKIES. THE JULESBURG GAGE IS
SHOWING THE CREST HAS LIKELY PASSED THERE. ADDITIONAL
RAINFALL...SOME WHICH COULD BE HEAVY...IS POSSIBLE THURSDAY AND
THURSDAY NIGHT IN THE BASIN. CHECK WITH LATEST WARNING INFORMATION
FOR CRESTS AND TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JWS
LONG TERM...SPRINGER
AVIATION...JWS
HYDROLOGY...JWS
Hazardous weather outlook, May 27, 1:55 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT WED MAY 27 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-282100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT WED MAY 27 2015 /255 PM MDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT SOUTH OF A
LINE FROM OSHKOSH TO CURTIS. THE MAIN SEVERE WEATHER THREAT IS
LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE SOUTH OF A LINE FROM GRANT IN PERKINS COUNTY TO HAYES
CENTER IN HAYES COUNTY THIS EVENING.

OTHER STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
SANDHILLS AND INTO NORTH CENTRAL NEBRASKA LATER THIS EVENING.

RIVER LEVELS CONTINUE TO RISE ON THE NORTH AND SOUTH PLATTE
RIVERS AS WELL AS THE MAIN STEM OF THE PLATTE RIVER. PLEASE REFER
TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONGER STORM SYSTEM WILL MOVE ACROSS WESTERN NEBRASKA
THURSDAY. STORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON OVER
SOUTHWEST NEBRASKA AND THEN BECOME MORE NUMEROUS AS A COLD
FRONT SWEEPS ACROSS WESTERN NEBRASKA THURSDAY EVENING. THEREFORE
THERE IS ONCE AGAIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THURSDAY AFTERNOON AND THURSDAY NIGHT. THE MAIN AREA OF CONCERN WILL
BE EAST OF A LINE FROM VALENTINE TO BIG SPRINGS...INCLUDING THE
INTERSTATE 80 CORRIDOR.THE MAIN SEVERE WEATHER THREAT WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT ACROSS PORTIONS
OF THE EASTERN NEBRASKA PANHANDLE AND INTO SOUTHWEST NEBRASKA.
SPOTTER ACTIVATION WILL ALSO BE NEEDED THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Special weather statement, May 27, 1:38 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM MDT WED MAY 27 2015

NEZ022-056-272130-
DEUEL NE-GARDEN NE-
238 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES UNTIL 330 PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEDGWICK...OR 10 MILES
SOUTHWEST OF CHAPPELL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CHAPPELL AROUND 255 PM MDT.
MOUNT VERNON AROUND 300 PM MDT.
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD AROUND 325 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 92.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, May 27, 1:42 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 PM MDT WED MAY 27 2015

NEZ024-035-036-272130-
ARTHUR NE-HOOKER NE-MCPHERSON NE-
342 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...WESTERN
MCPHERSON AND SOUTHERN HOOKER COUNTIES UNTIL 430 PM CDT/330 PM
MDT/...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
TRYON TO 17 MILES SOUTHEAST OF ARTHUR...AND MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
DIAMOND BAR LAKE AROUND 350 PM CDT.
SCHNICK LAKE AND BUCKTAIL LAKE AROUND 255 PM MDT.
BUCKTAIL AND FLATTS AROUND 415 PM CDT.
BIG LAMUNYON FLATS AROUND 425 PM CDT.
SAND BEACH LAKE...CALORA AND SHIMMONS LAKE AROUND 330 PM MDT.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 173 AND 205.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 32 AND 51.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Local storm report, May 27, 2:22 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            NORTH PLATTE            41.13N 100.77W
05/27/2015                   LINCOLN            NE   NWS EMPLOYEE

            WATER FROM THE SOUTH PLATTE RIVER WAS PONDING ON THE EAST
            END OF PHILIP AVE NEAR SOUTH BICENTENNIAL AVE. THE SOUTH
            PLATTE RIVER STAGE WAS 13.33 FEET AT 355 PM.

&&

CCOLE

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chase

When
May 27, 2:55 PM MST
Where
Chase County, 13.17 mi S of Lamar
Measured
2 in hail
Reported by
Public
Coordinates
40.380, -101.990

Hail, Chase

When
May 27, 3:47 PM MST
Where
Chase County, 8.95 mi SSW of Champion
Measured
1.75 in hail
Reported by
Public
Coordinates
40.360, -101.840

Hail, Chase

When
May 27, 4:10 PM MST
Where
Chase County, 8.95 mi SSW of Champion
Measured
1.75 in hail
Reported by
Public
Coordinates
40.360, -101.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569795, 569797, 569796.